Dose–response relationships between individual nonaspirin nonsteroidal anti-inflammatory drugs (NANSAIDs) and serious upper gastrointestinal bleeding: a meta-analysis based on individual patient data

Authors


  • Reprint requests: Miss S. C. Lewis, Wolfson Unit of Clinical Pharmacology, University of Newcastle, Newcastle upon Tyne, NE2 4HH, UK

Professor M. J. S. Langman, Department of Medicine, Queen Elizabeth Hospital, Birmingham B15 2TH. Tel.: 0121 6272380; Fax: 0121 6272384.

Abstract

Aims To define by amalgamation of data obtained in contemporaneous case-control studies, the risks associated with individual nonaspirin nonsteroidal anti-inflammatory drugs (NANSAIDs) according to doses used.

Methods Meta-analysis of individual patient data from three retrospective case-control studies using similar data collection protocols was carried out in hospitals in Catalonia, England, Scotland and Sweden. 2472 cases of upper gastrointestinal bleeding and 5877 controls were studied. Main outcome measures were risks associated with individual NANSAIDs according to dose used and the period of time for which they were given.

Results Ibuprofen showed the lowest odds ratio (OR = 1.7; 95% confidence interval 1.1, 2.5), followed by diclofenac (4.9; 3.3, 7.1), indomethacin (6.0; 3.6, 10.0), naproxen (9.1; 6.0–13.7), piroxicam (13.1; 7.9–21.8) and ketoprofen (34.9; 12.7, 96.5). Striking dose–response relationships were seen with four to eight-fold increases in risk within conventionally used dose ranges for all except ketoprofen, where numbers were too few to allow dose analysis. Across the class, risk was highest during the first week of use (11.7; 6.5, 21.0), decreased thereafter with continuing use (5.6; 4.6, 7.0), and fell to 3.2 (2.1, 5.1) 1 week after discontinuing use. Concurrent use of more than one NANSAID substantially increased risk.

Conclusions The risk of upper gastrointestinal bleeding with NANSAIDs varies twenty-fold depending on the drug, and by three to seven-fold depending on the dose chosen. Risk is maximal during the first week and decreases thereafter. Paracetamol (acetaminophen) is not associated with upper gastrointestinal bleeding at any dose and should be the first-line analgesic wherever possible.

Ancillary